Arizona, 2011

Heat in Arizona, September 11, 2011

September 11, 2011 · NWS PSR · 1 event in 1 county or zone

High temperatures on Sunday, September 11th reached near or slightly above 100 degrees in the greater Phoenix area. A hiker from Missouri attempted to hike South Mountain during the late morning, but ran out of water and became lost.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

High temperatures on Sunday, September 11th reached near or slightly above 100 degrees in the greater Phoenix area. A hiker from Missouri attempted to hike South Mountain during the late morning, but ran out of water and became lost. He died early in the afternoon as a result of heatstroke and dehydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 11, 5:25 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 11, 5:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
525 AM MST SUN SEP 11 2011

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS TO MOST OF THE REGION THROUGH EARLY THIS
WEEK. THE BEST CHANCES WILL BE TODAY AND MONDAY WITH POTENTIAL FOR
SOME OF THE STORMS TO BE SEVERE. A GRADUAL DRYING TREND WILL BEGIN
MID WEEK WITH DECREASING CLOUDS AND CHANCES OF SHOWERS. HIGH
TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW NORMAL FOR THE
NEXT SEVERAL DAYS WITH GRADUAL WARMING LATE IN THE WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...WATER VAPOR IMAGERY SHOWS THE UPPER LOW CENTERED
OVER THE SOUTHERN CALIFORNIA COAST AND VORT LOBES CAUSING IT TO
ROTATE IN A DUMBBELL FASHION. THE MODELS RESOLVE A COUPLE OF
DIFFERENT UPPER LEVEL SPEED MAXIMUMS/JET STREAKS AND THIS IS
REFLECTED IN THE WATER VAPOR IMAGERY WITH TWO SEPARATE NARROW DRY
SLOTS. ONE IS CLOSELY ASSOCIATED WITH THE LOW CENTER ON THE
SOUTHWESTERN/WESTERN SIDE OVER THE LOW AND IS OVER SOUTHERN
CALIFORNIA. THE OTHER IS JUST TO THE SOUTHEAST OF THE FIRST ONE AND
IS NOSING INTO FAR SOUTHEAST ARIZONA EARLY THIS MORNING. THE LEFT
EXIT REGION OF THIS JET STREAK WILL BE OVER SOUTHEAST ARIZONA THIS
AFTERNOON. THE STRONGER JET TO THE NORTHWEST WILL MOVE INTO WESTERN
ARIZONA AND SOUTHERN NEVADA DURING THE DAY TODAY. THERE IS
RELATIVELY GOOD MODEL AGREEMENT THAT DEEP MOISTURE WILL EXPAND
WESTWARD INTO SOUTHWEST ARIZONA THIS AFTERNOON. WITH THE JET ENERGY
AND THE MOIST ADVECTION...CHANCE CATEGORY POPS WERE EXPANDED INTO
SOUTHWEST ARIZONA FOR THIS EVENING. POPS OVER SOUTH-CENTRAL ARIZONA
WERE NUDGED UPWARD AS WELL. A FLY IN THE OINTMENT WILL BE THE
BOUNDARY LAYER COOLING FROM LAST EVENINGS STRONG OUTFLOW. THIS COULD
LEAD TO GREATER CONVECTIVE INHIBITION THAN THE MODELS FORECAST. SREF
MODEL INDICATES EFFECTIVE SHEAR UP TO 30 KTS WILL BE IN PLACE OVER
SOUTH-CENTRAL ARIZONA. SO...ONCE AGAIN STORMS WILL HAVE POTENTIAL TO
BE SEVERE AND PRODUCE LOCALLY HEAVY RAIN AS WELL. POPS ARE LOWER
OVER SOUTHEAST CALIFORNIA DUE TO LESS MOISTURE AVAILABILITY. IF NOT
FOR THE PRESENCE OF THE LOW AND ASSOCIATED JET...POPS WOULD PROBABLY
BE ZERO THERE. HIGH TEMPS WILL BE CLOSE TO OR EVEN SLIGHTLY BELOW
NORMAL.

MONDAY AND TUESDAY...THE UPPER LOW IS FORECAST TO WOBBLE AROUND A
BIT AS SHORT WAVE ENERGY MOVES THROUGH. THE MODELS HOLD ON TO
MOISTURE OVER SOUTH-CENTRAL ARIZONA MONDAY...WITH A BIT LESS FOR
TUESDAY - ESPECIALLY THE NAM. HOWEVER...THERE IS SOMETHING OF A
WESTWARD EXPANSION OF THE MOISTURE. JET STREAM ENERGY WILL STILL BE
MOVING ACROSS SOUTHERN ARIZONA AS WELL. THUS STORM CHANCES WILL
CONTINUE BUT WITH A GRADUAL DECLINE...MORE NOTICEABLY OVER
SOUTH-CENTRAL ARIZONA. DEPENDING ON CONVECTIVE ACTIVITY...ANTICIPATE
LITTLE CHANGE IN TEMPS.

WEDNESDAY THROUGH SATURDAY...BY WEDNESDAY THE LOW IS PROGGED TO HAVE
SHIFTED INLAND BECOMING CENTERED NEAR LAS VEGAS AND THEN WEAKEN
THURSDAY AND FRIDAY AS A NEW LOW TAKES SHAPE ALONG AND WEST OF THE
CALIFORNIA COAST BY SATURDAY. MOISTURE WILL DECREASE FURTHER FOR A
DECLINE IN POPS SUCH THAT STORM CHANCES WILL BE CONFINED TO ZONE 24
THURSDAY ONWARD AND WILL BE IN THE SLIGHT CHANCE CATEGORY AT BEST.
MAX TEMPS WILL VERY SLOWLY INCREASE DURING THIS PERIOD AS DRIER AIR
MOVES IN AND HEIGHTS/THICKNESSES SLOWLY REBOUND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
ISOLATED SHOWERS ALREADY DEVELOPING ACROSS THE EAST VALLEY IN A
NARROW 250MB JET CORRIDOR. ASIDE FROM SOME MID CLOUDS...THESE SHOULD
BE OF LITTLE AVIATION CONCERN. THERE IS A CONTINUED THREAT OF LATE
AFTERNOON AND EVENING THUNDERSTORMS AFFECTING BOTH SITES. EXACT
LOCATION IS HARD TO PINPOINT BUT I WILL RETAIN THE VCTS AND CB\S
THAT I INHERITED FROM ROUGHLY 21Z TO 06Z. GUSTY WINDS AND BLDU ARE
THE MAIN HAZARDS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY MONDAY
MORNING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
ISOLATED TSRA POSSIBLE NEAR BLH BUT IPL SHOULD BE IN THE CLEAR. TAF
MENTIONS CB\S AT BLH TO ACCOUNT FOR THE REMOTE POSSIBILITY OF
AFTERNOON TSRA BUT CHANCES ARE TOO LOW TO EVEN INTRODUCE VCTS.
CONDITIONS SHOULD IMPROVE LATE IN THE EVENING.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
THUNDERSTORM CHANCES WILL GRADUALLY DECREASE AS THE WEEK PROGRESSES
ALTHOUGH SCATTERED SHOWERS AND STORMS REMAIN POSSIBLE THROUGH MID
WEEK. BEST CHANCES ARE ACROSS ARIZONA...ESPECIALLY EAST OF PHOENIX.
DRIER AIR WILL MOVE IN FROM THE WEST THIS WEEK BUT AFTERNOON
HUMIDITIES WILL ONLY DROP TO AROUND 20 PERCENT WITH GOOD OVERNIGHT
RECOVERY. NO SIGNIFICANT DRYING TRENDS AND WIND EVENTS EXPECTED
THROUGH THE UPCOMING WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...LEINS
FIRE WEATHER...LEINS
Hazardous weather outlook, Sep 11, 6:03 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST SUN SEP 11 2011

AZZ021>023-026>028-121315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
603 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED
AREAS OF DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH WEDNESDAY. THE POTENTIAL WILL REMAIN
FOR THE STRONGEST STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING
WIND...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. HOWEVER...THE
PROBABILITY OF SEVERE STORMS WILL DECREASE SIGNIFICANTLY BY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

AZZ024-121315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A GOOD CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO
PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND HEAVY RAIN
ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH TUESDAY...DECLINING TO SLIGHT CHANCES WEDNESDAY THROUGH SATURDAY. THE
POTENTIAL WILL REMAIN FOR THE STRONGEST STORMS TO PRODUCE LOCALIZED
AREAS OF DAMAGING WIND...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING.
HOWEVER...THE PROBABILITY OF SEVERE STORMS WILL DECREASE
SIGNIFICANTLY WEDNESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

AZZ020-025-CAZ030>033-121315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
603 AM MST SUN SEP 11 2011 /603 AM PDT SUN SEP 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY NEAR THE
LOWER COLORADO RIVER VALLEY. THERE WILL BE POTENTIAL FOR THE STRONGER STORMS
TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TUESDAY. THERE WILL BE POTENTIAL FOR THE
STRONGEST STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING
WIND...HAIL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 11, 9:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
919 AM MST SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 NNE PARADISE VALLEY   33.61N 111.91W
09/10/2011  E60.00 MPH       MARICOPA           AZ   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED BASED ON RADAR.

&&

KUHLMAN

Event by event

1 heat. Local standard time, as filed.

Heat, Greater Phoenix Area

When
September 11, 10:00 AM MST to 8:00 PM MST
Where
Greater Phoenix Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

On the morning of September 11th, a 31 year old Missouri man and his friend decided to hike up South Mountain. The Missouri man was in town to watch the ASU/Missouri football game on Saturday the 10th. The two men went hiking in South Mountain Preserve Sunday morning and left with both water and a map. According to Scott Walker of the Phoenix Fire Department, they got lost and ran out of water at approximately 11 am and became disoriented. The hikers were deep in the mountains when a 12:40 pm emergency call was made. The Missouri man was found dead at 2 pm and rescuers indicated he died from heat stroke and dehydration. The second man survived and did not need hospitalization. The high temperature at Phoenix on Sunday was 99 degrees and some of the hotter deserts reached triple digits.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Greater Phoenix Area2011-09-1131MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335107.